Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Curvature operators and characteristic classes

Author: Irl Bivens
Journal: Trans. Amer. Math. Soc. 269 (1982), 301-310
MSC: Primary 53C21; Secondary 57R20
MathSciNet review: 637040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given tensors $A$ and $B$ of type $(k, k)$ on a Riemannian manifold $M$ we construct in a natural way a $2k$ form ${F_k}(A, B)$. If $A$ and $B$ satisfy the generalized Codazzi equations then this $2k$ form is closed. In particular if ${R_{2k}}$ denotes the $2k$th curvature operator then ${F_{2k}}({R_{2k, }}{R_{2k}})$ is (up to a constant multiple) the $k$th Pontrjagin class of $M$. By means of a theorem of Gilkey we give conditions sufficient to guarantee that a form constructed from more complicated expressions involving the curvature operators does in fact belong to the Pontrjagin algebra. As a corollary we obtain Thorpe’s vanishing theorem for manifolds with constant $2p$th sectional curvature. If at each point in $M$ the tangent space contains a subspace of a particular type (similar to curvature nullity) we show that certain Pontrjagin classes must vanish. We generalize the result that submanifolds of Euclidean space with flat normal bundle have a trivial Pontrjagin algebra. The curvature operator, ${R_2}$, is interesting in that the components of ${R_2}$ with respect to any orthonormal frame are given by certain universal (independent of frame) homogeneous linear polynomials in the components of the curvature tensor. We characterize all such operators and using this characterization derive in a natural way the Weyl component of ${R_2}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C21, 57R20

Retrieve articles in all journals with MSC: 53C21, 57R20

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society